Back to Ask the Diabetes Team Ask the Diabetes Team

From Coventry, Rhode Island:

My husband was diagnosed with post traumatic stress disorder by his psychiatrist who prescribed him 1500 mg of Depakote and 20 mg of Paxil every night. A few months after starting this treatment, he developed diabetes with no family history that we know of. Could this medication be causing his diabetes? His endocrinologist put him on 500 mg of metformin twice a day and 4 mg of Avandia twice a day and 30 mg of Lantus once a day. I am asking because, after forgetting to take all of his medication for three days, his blood sugar was 104 mg/dl [5.8 mmol/L] and he did not have high spikes.


The Paxil and Depakote are not likely to cause diabetes by themselves. The normal sugar he may have had is related to the fact that the effects of the metformin and Avandia do not cease immediately. You might ask him if the Lantus is absolutely required.


Original posting 20 Sep 2004
Posted to Type 2 and Pills for Diabetes


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.